FDA Warning Means Fluoroquinolone Drugs Levaquin, Cipro and Avelox May Create Risk of Peripheral Neuropathy
Get Legal Help Today
Secured with SHA-256 Encryption
UPDATED: Jul 16, 2021
It’s all about you. We want to help you make the right legal decisions.
We strive to help you make confident insurance and legal decisions. Finding trusted and reliable insurance quotes and legal advice should be easy. This doesn’t influence our content. Our opinions are our own.
Editorial Guidelines: We are a free online resource for anyone interested in learning more about legal topics and insurance. Our goal is to be an objective, third-party resource for everything legal and insurance related. We update our site regularly, and all content is reviewed by experts.
Recent action by the Food and Drug Administration (FDA) has added to the growing concern about the dangers of taking common antibiotics in the fluoroquinolone family. Widely prescribed medications such as Avelox, Cipro and Levaquin may cause permanent nerve damage. The FDA’s warning about the link between fluoroquinolones and a condition known as peripheral neuropathy validates the personal injury claims that patients have pursued after learning about the connection between their nerve damage and their use of fluoroquinolones.
What are Fluoroquinolones?
Fluoroquinolones are popular antibiotics that doctors prescribe for a wide variety of bacterial infections, including sinus, ear, and urinary tract infections. The most common trade names are Cipro (generically known as ciprofloxacin), Levaquin (levofloxacin), and Avelox (moxifloxacin). Other trade names include Noroxin, Floxin, and Factive.
Fluoroquinolones have long been known to place patients at risk of dangerous side effects. Fluoroquinolones have an adverse impact upon the musculoskeletal system, creating tendon ruptures, tendonitis, and joint swelling. More recent information establishes that patients who take fluoroquinolones are at risk of developing severe, long-term adverse effects involving the peripheral nervous system as well as other organ systems.
Doctors prescribed fluoroquinolones to more than 23 million patients in 2011. Studies suggest that fluoroquinolones are over-prescribed for infections that could be treated effectively with other antibiotics. The medical community’s widespread reliance on fluoroquinolones is all the more alarming given the FDA’s recognition of the link between fluoroquinolones and peripheral neuropathy.
What is Peripheral Neuropathy?
The central nervous system consists of the brain and spinal cord. All nerves that are outside of the central nervous system belong to the peripheral nervous system. Nerves in the peripheral nervous system carry information between the central nervous system and the rest of the body. For example, if you touch a hot stove, the nerves in your peripheral nervous system transmit the sensation of heat to your brain. The brain responds by sending a message through the peripheral nervous system that causes your hand to move away from the heat.
Peripheral neuropathy results from damage to the peripheral nervous system. Symptoms typically occur in the hands and feet but they can also affect other parts of the body. Common symptoms include:
- stabbing or burning pain
- tingling or prickling sensations, also known as paraesthesia
- muscle weakness and, in extreme cases, paralysis
- abnormal sensitivity to touch
- loss of tolerance to heat
- digestive problems
- bowel or bladder problems
- changes in blood pressure
- loss of coordination or balance
- gland or organ dysfunction
Peripheral neuropathy can be caused by diseases, including diabetes, kidney disorders, infections, and autoimmune diseases (such as lupus and rheumatoid arthritis). Traumatic physical injuries and repetitive stress syndrome can also produce peripheral neuropathy.
What is the Link Between Fluoroquinolones and Peripheral Neuropathy?
Disturbances of the peripheral nervous system that are associated with fluoroquinolones have been studied for years. A study in Sweden, published in 1996, found that the most common complaints from patients taking fluoroquinolones were tingling (paraesthesia), and numbness. While 71% of patients recovered from those symptoms within two weeks after they stopped taking fluoroquinolones, some patients reported symptoms that lasted for more than a year. Symptoms generally began within a few days after the patients started taking the drug, although higher doses were associated with earlier onsets of symptoms.
Early reports suggested that the effects of fluoroquinolones on the peripheral nervous system were likely to be short-term. As physicians began to rely more heavily on fluoroquinolones, however, it became clear that the drugs cause long-term side effects for a significant percentage of patients. A study published in 2001 found that symptoms of peripheral neuropathy related to fluoroquinolone lasted more than three months in 71% of the cases reviewed and more than a year in 58% of those cases.
The most recent and comprehensive study of fluoroquinolone use and the risk of peripheral neuropathy was published in 2014. The study confirmed that patients who take fluoroquinolone face a significant risk of developing peripheral neuropathy. The risk is highest for those patients who have never taken a fluoroquinolone before.
In 2004, the FDA required fluoroquinolone manufacturers to add a warning to drug labels so that consumers would understand the risk of developing peripheral neuropathy after taking fluoroquinolones. Even after that warning was added to drug labels, the FDA continued to receive reports of serious adverse reactions that patients suffered after taking fluoroquinolone. Those reports prompted the FDA to review its Adverse Event Reporting System (AERS) database to determine whether it should take further regulatory action.
The AERS review “showed a continued association between fluoroquinolones use and disabling peripheral neuropathy.” The review also provided convincing evidence that the onset of symptoms often occurred within a few days after patients started taking the drug and sometimes lasted for more than a year. Based on that review, the FDA decided that the required warning label should be strengthened to make clear “the potential rapid onset and risk of permanence” associated with the use of fluoroquinolones.
Do Consumers Have a Remedy if They Develop Peripheral Neuropathy after Taking Fluoroquinolones?
If you develop any of the symptoms described above after taking fluoroquinolone, advise your doctor immediately. Ask whether you should stop taking the drug. If your doctor advises you to continue using it, get a second opinion. Other drugs may be available to treat your infection that will not produce the side effects that you are experiencing.
If peripheral neuropathy that began after you took fluoroquinolone has had a serious or lasting impact on your life, you may be entitled to compensation. Personal injury lawyers who handle drug related lawsuits are filing claims for clients who suffer from disabilities or chronic health impairments as a result of taking fluoroquinolone. Many of those lawsuits allege that the drug manufacturers knew about the relationship between fluoroquinolone and peripheral neuropathy but failed to give patients adequate warnings until they were compelled to do so by the FDA.
Every case is different. Each potential claim must be evaluated with care by a personal injury lawyer who handles drug-related lawsuits. Since time limits apply to injury claims, you should consult with a personal injury lawyer promptly if you have a serious health condition that may be related to your use of fluoroquinolones.